Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 177, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 22, 2020, 3:55 PM CDT for Shelby County, Tipton County, Tennessee; 5 counties in Arkansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2020, 3:55 PM CDT (20:55 UTC)
- Expired
- May 22, 2020, 4:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR, St. Francis County, AR, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 40 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:33 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 22, 12:33 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1233 PM CDT Fri May 22 2020 .UPDATE... Updated to include 18Z Aviation Discussion. && .PREV DISCUSSION... /issued 955 AM CDT Fri May 22 2020/ UPDATE... The first wave has moved east of the CWA this morning with trailing convection in the vicinity of a broad warm frontal zone lifting north across the Mid-South. This convection will continue to move in a generally northeasterly direction this morning with rain chances favoring west TN, northeast AR, and the Bootheel through early/mid afternoon. The convective potential for this afternoon remains up in the air at this time. The early morning precipitation has likely worked the environment over to some degree and will help stabilize conditions for a while. That said, with a fair amount of sunshine today and temperatures warming into the 80s, we do anticipate MLCAPE near 2000 J/kg this afternoon. Shear is a bit stronger than yesterday with effective bulk wind difference near 30 kts. This may help to maintain the QLCS moving across western MO/AR at this time. A few of the CAMs continue to indicate a cluster of storms moving into northeast AR after 21z while others weaken convection before arriving. While confidence is low, we are maintaining chance PoPs in the northwest this afternoon to account for this potential and may need to increase if confidence follows suit. Hourly PoPs and sky cover was modified but other changes to the forecast were minor. MJ PREV DISCUSSION... /issued 251 AM CDT Fri May 22 2020/ DISCUSSION... A cut-off closed upper low over the Ohio Valley will finally lift out today, allowing stronger westerlies to return to the Midsouth. Weather more typical of early summer will prevail over the Midsouth over the Memorial Day weekend. The pattern transition has already exposed the Midsouth to west/southwest flow aloft, as a loosely organized storm complex tracked across much of AR, into north MS and southwest TN early this morning. Convection-allowing models (CAMs) all depict a follow-on linear storm complex tracking across the southern plains into west AR by midday, then to east AR by late afternoon. In the interim, a warm front will lift through northeast AR and west TN this afternoon, perhaps providing focus for storms. NAM Bufr soundings depict MUCAPE in excess of 3000 J/KG in the vicinity of the warm front, accompanied by 3KM bulk shear of 30 knots. Main inhibiting factor for afternoon storms is weak low level convergence, gradually building midlevel heights, and airmass modification from early morning showers and storms. Saturday will see robust upper level ridging centered over GA, and isolated showers and pulse thunderstorms under the western periphery of this strong ridge. Southwesterly flow aloft will strengthen Sunday into Monday, as an upper trof drops out of northern Rockies into the central plains. By Tuesday, this feature will likely develop into a cut- off upper low over the Red River valley, while the aforementioned upper ridge lifts from GA to the mid-Atlantic coast. The Midsouth will remain situated between these two features, with a deep southerly flow and precipitable water values of 1.5 to 2 inches. Daytime convective inhibition will be limited from Memorial Day through at least midweek. Thereafter, medium range model consensus depicts the cutoff-low retrograding slightly across TX, as the mid-Atlantic upper ridge also retrogrades to Appalachia and upper Ohio River valley. The encroaching ridge and drier boundary layer air off the southern Appalachians point toward drier and warmer conditions east of the MS River late next week. PWB && .AVIATION... 18Z TAFs Line of showers/thunderstorms not handled well by short term guidance over North Central Arkansas may affect JBR over the next few hours, and perhaps reaching MEM around 20-21Z, and MKL perhaps around 22Z. Thereafter, confidence in convective activity is lower for the remainder of the TAF period. MVFR ceilings may also develop for a period Saturday morning at TUP. Otherwise, VFR conditions expected outside of thunderstorms. Light winds will increase to South winds to 8-11 kts on Saturday. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 22, 3:40 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 340 AM CDT Fri May 22 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-231045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 340 AM CDT Fri May 22 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a Marginal Risk of severe thunderstorms through early evening over east Arkansas and the Missouri bootheel. Damaging winds and large hail will be the primary severe weather threats. A few strong thunderstorms will be possible over west Tennessee and north Mississippi through midevening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
In the hours before
Special weather statement, May 22, 1:55 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Memphis TN
155 PM CDT Fri May 22 2020
ARZ009-018-026-221945-
Greene AR-Craighead AR-Clay AR-
155 PM CDT Fri May 22 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...
Greene County in eastern Arkansas...
Northwestern Craighead County in eastern Arkansas...
Clay County in eastern Arkansas...
At 155 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Maynard to near
Black Rock to near Strawberry. Movement was east at 55 mph.
People in Greene...northwestern Craighead and Clay Counties should
monitor this storm closely.
LAT...LON 3589 9087 3604 9084 3615 9075 3615 9081
3629 9081 3630 9079 3628 9075 3641 9075
3643 9078 3650 9078 3650 9023 3613 9034
3587 9055 3588 9103
TIME...MOT...LOC 1855Z 270DEG 46KT 3649 9096 3615 9106 3593 9129Special weather statement, May 22, 2:30 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
230 PM CDT Fri May 22 2020
ARZ009-018-026-028-MOZ113-115-222015-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
230 PM CDT Fri May 22 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...
Greene County in eastern Arkansas...
Central Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Clay County in eastern Arkansas...
West central Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
At 230 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Neelyville to near
Lafe to Bono. Movement was east at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Greene...central Craighead...northwestern Mississippi...
Clay...west central Pemiscot and Dunklin Counties should monitor this
storm closely.
LAT...LON 3663 8996 3645 8996 3639 8997 3638 8992
3622 8993 3580 9025 3580 9099 3588 9093
3588 9087 3592 9087 3593 9086 3599 9085
3626 9063 3650 9060 3650 9022 3654 9021
3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 1930Z 271DEG 34KT 3651 9050 3624 9049 3591 9078Special weather statement, May 22, 2:56 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
256 PM CDT Fri May 22 2020
ARZ009-018-028-MOZ113-115-222045-
Greene AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
256 PM CDT Fri May 22 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...
Eastern Greene County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
At 256 PM CDT...strong thunderstorms producing winds in excess of 30
mph was located along a line extending from Chalk Bluff Natural Area
to 6 miles east of Rector to near Cardwell. Movement was east at 40
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Greene...northwestern Mississippi...eastern Clay...
Pemiscot and Dunklin Counties should monitor this storm closely.
LAT...LON 3663 8996 3639 8997 3639 8975 3643 8973
3640 8967 3640 8959 3625 8963 3624 8971
3620 8965 3601 8970 3600 8973 3597 8972
3599 9045 3624 9033 3650 9035 3650 9022
3654 9021 3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 1956Z 271DEG 34KT 3651 9020 3623 9018 3604 9033The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:49 PM CDT | River Flood Advisory | MEG | Tunica | 9 days |
| May 22, 12:23 AM CDT | Special Weather Statement | MEG | Coahoma, Tunica | 52 min |
| May 22, 3:12 AM CDT | Special Weather Statement | MEG | Lafayette, Pontotoc, Union, Yalobusha | 48 min |
| May 22, 3:14 AM CDT | Special Weather Statement | MEG | Coahoma | 46 min |
| May 22, 3:53 AM CDT | Special Weather Statement | MEG | Coahoma, Panola, Quitman | 52 min |
| May 22, 3:55 AM CDT | Special Weather Statement | MEG | Lee, Pontotoc | 50 min |
| May 22, 4:13 AM CDT | Special Weather Statement | MEG | Lafayette | 47 min |
| May 22, 4:41 AM CDT | Special Weather Statement | MEG | Lee, Prentiss, Tishomingo | 49 min |
| May 22, 4:43 AM CDT | Special Weather Statement | MEG | Lafayette, Panola | 47 min |
| May 22, 5:19 AM CDT | Special Weather Statement | MEG | Lafayette, Lee, Pontotoc | 41 min |
| May 22, 5:53 AM CDT | Special Weather Statement | MEG | Itawamba, Lee, Prentiss, Tishomingo, Union | 52 min |
| May 21, 8:43 PM CDT | River Flood Warning | MEG | Dyer, Lake, Lauderdale | 16 days |
| May 21, 8:49 PM CDT | River Flood Advisory | MEG | Lake | 12 days |
| May 22, 5:04 PM CDT | Special Weather Statement | MEG | Fayette, Hardeman | 26 min |
| May 22, 5:24 PM CDT | Special Weather Statement | MEG | Madison | 36 min |
| May 22, 5:57 PM CDT | Special Weather Statement | MEG | Hardin, McNairy | 48 min |
| May 22, 6:19 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 41 min |
| May 22, 6:43 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 47 min |
| May 22, 1:55 PM CDT | Special Weather Statement | MEG | Clay, Greene | 50 min |
| May 22, 2:30 PM CDT | Special Weather Statement | MEG | Clay, Craighead, Greene | 45 min |
| May 22, 3:24 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Poinsett, St. Francis | 51 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2020Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.